Wyoming, 2017

Winter Storm in Wyoming, February 27 to 28, 2017

February 27 to 28, 2017 · NWS CYS · 7 events in 2 counties and zones

A potent fast-moving low pressure system produced moderate to heavy snowfall and strong westerly winds of 45 to 55 mph over the Sierra Madre range and North Snowy Range foothills, with very low visibilities in blowing and drifting snow.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A potent fast-moving low pressure system produced moderate to heavy snowfall and strong westerly winds of 45 to 55 mph over the Sierra Madre range and North Snowy Range foothills, with very low visibilities in blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 27, 10:32 AM MST, 3 hours 28 minutes earlier.

Area forecast discussion, Feb 27, 10:32 AM MST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1032 AM MST Mon Feb 27 2017

.SHORT TERM...(Today through Wednesday)
Issued at 435 AM MST Mon Feb 27 2017

Overnight water vapor loop showed the next Pacific upper trough
over the northwest CONUS. West to southwest winds aloft advecting
Pacific moisture into the Intermountain West and north/central
Rockies. Southwesterly surface winds were gusting to 40 mph
along I-80 between Laramie and Rawlins. Mid/high clouds were
spreading east across central and eastern Wyoming. Temperatures
ranged from the mid 20s west to single digits/teens east.

Forecast challenges during the near short term, i.e. today and
tonight, will focus on the Pacific low pressure system and cold
front, then switch to high wind potential for much of southeast
Wyoming late Tuesday into Wednesday.

Northwest CONUS trough and surface cold front enter western
Wyoming early this afternoon. Snow develops late this morning
over western and southern Carbon County, then spreads east and
northeast to the Laramie Range mid-afternoon. Snowfall rates
will increase this afternoon over the mountains and surrounding
valleys. Gusty west to southwest winds of 35 to 50 mph will
create considerable blowing and drifting snow and low visibilities
across much of Carbon County into southwest Albany County this
afternoon and tonight. Snow accumulations with this weather
system have not changed from the previous shift, and are in line
with WPC's 06Z Day1 forecast. Still expect 8-14 inches for Sierra
Madre Range, with shadowing limiting Snowy Range accumulations to
6-10 inches. The surrounding valleys/lower elevations can expect
2-5 inches. For winter weather headlines, issued advisories for
central/southwest Carbon County and Upper North Platte River
Basin, and upgraded watch to a warning for the Arlington/Elk
Mountain areas where falling/blowing snow impacts will be highest
along I-80. No changes to the Warning for Sierra Madre Range and
Advisory for Snowy Range. Across much of the plains, light rain
and snow late this afternoon changes to snow around sunset and
ends by midnight. Snow accumulations up to a half inch are possible.
Light snow can be expected Tuesday through Wednesday across the
southeast Wyoming mountains.

By mid-afternoon Tuesday, the CAG-CPR 700/850mb gradients exceed
50 meters, and 60 meters by early evening in advance of the
next trough passage. The GFS 700-750mb winds exceed 50 kt along
and downwind of the Laramie Range late afternoon, and peak near
60 kt Tuesday evening. Given the recent model trends, confidence
is increasing for high winds impacting the normally wind prone
areas of southeast Wyoming (Arlington, Bordeaux, I-80 summit and
Vedauwoo). There is a chance that these winds could spread further
east toward the Nebraska border late Tuesday night into Wednesday
morning.

Today will be 5-10 degrees milder than Sunday, 5-10 degrees cooler
Tuesday following tonight's cold frontal passage, followed by a
slow temperature moderation Wednesday.

.LONG TERM...(Wednesday night through Sunday)
Issued at 300 AM MST Mon Feb 27 2017

Rather quiet weather seen across the CWA for the period with the
upper flow gradually turning from northwesterly to westerly. The
main concerns will be with periods of enhanced winds especially in
the wind prone areas of southeast Wyoming. Strongest winds look to
be Friday morning then again Sunday morning with 7H winds progged
from 50-60kts around the SE WY mtns. Otherwise, a slow warming trend
seen Thursday through Saturday with dry conditions as a low amplitude
upper ridge slips east across the region while weakening. Next upper
trough to affect the area should pass by Sunday, with the EC a little
faster than the GFS. Some snow showers should accompany the system,
mainly falling over the mtns. Turning cooler in the wake of this
system Sunday into Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1026 AM MST Mon Feb 27 2017

Wyoming TAFS...VFR prevails, except at Rawlins where MVFR exists
from 20Z to 01Z. Winds gusting 24 to 38 knots through 01Z, then
winds decreasing. Winds gusting to 30 knots after 15Z Tuesday.

Nebraska TAFS...VFR prevails, except for MVFR at Chadron and
Alliance from 00Z to 15Z, and MVFR at Scottsbluff from 02Z to 15Z,
and at Sidney where IFR occurs from 06Z to 15Z.

&&

.FIRE WEATHER...
Issued at 300 AM MST Mon Feb 27 2017

A fast moving Pacific low pressure system and cold front will bring
accumulating snow and strong winds from the Laramie Range westward
today and tonight. Light rain and snow will develop east of the
Laramie Range this afternoon and evening. A moist upslope flow will
keep chances for high elevation snow both Tuesday and Wednesday.
Stronger westerly winds will develop Tuesday night and continue
Wednesday. No fire weather concerns through mid-week due to cold
temperatures, high humidities and widespread snow pack.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 2 PM this afternoon to 5 AM MST
     Tuesday for WYZ109-111-113-114.

     Winter Storm Warning from 2 PM this afternoon to 5 AM MST
     Tuesday for WYZ110-112.

NE...None.
&&

SHORT TERM...MAJ
LONG TERM...RE
AVIATION...RUBIN
FIRE WEATHER...MAJ
Hazardous weather outlook, Feb 27, 5:02 AM MST, 8 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
502 AM MST Mon Feb 27 2017

WYZ101>119-281215-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
502 AM MST Mon Feb 27 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A fast moving Pacific low pressure system and cold front will
bring more wintry weather to the area today and tonight. Snow
develops this morning over southern and western Carbon County
and spreads east and northeast to the Laramie Range by this
afternoon. Periods of moderate to heavy snowfall will be possible,
especially over the mountains and higher valleys. Gusty west to
southwest winds of 35 to 50 mph will create considerable blowing
and drifting snow, along with very low visibilities at times.
Winter Storm Warnings and Winter Weather Advisories are in effect
from 2 PM through 5 AM Tuesday for much of Carbon County and far
southwest Albany County.

Light rain and snow will develop east of the Laramie Range by
late afternoon, changing to snow by sunset. The snow will end by
midnight. Only minor accumulations are expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Wind prone areas of southeast Wyoming can expect periods of very
windy conditions, especially from late Tuesday through the end of
the week, with gusts in excess of 60 mph possible.

.Spotter information statement...

Spotter activation will not be needed today or tonight, however
reports of snowfall will be appreciated.

NEZ002-003-019>021-054-055-095-096-281215-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
502 AM MST Mon Feb 27 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Sierra Madre Range

When
February 27, 2:00 PM MST to February 28, 3:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Divide Peak SNOTEL site (elevation 8880 ft) estimated 12 inches of snow.

Winter Storm, Sierra Madre Range

When
February 27, 2:00 PM MST to February 28, 3:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Battle Mountain SNOTEL site (elevation 7440 ft) estimated 16 inches of snow.

Winter Storm, Sierra Madre Range

When
February 27, 2:00 PM MST to February 28, 3:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Old Battle SNOTEL site (elevation 10000 ft) estimated 14 inches of snow.

Winter Storm, Sierra Madre Range

When
February 27, 2:00 PM MST to February 28, 3:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Little Snake River SNOTEL site (elevation 8915) estimated 12 inches of snow.

Winter Storm, Sierra Madre Range

When
February 27, 2:00 PM MST to February 28, 3:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Whiskey Park SNOTEL site (elevation 8950 ft) estimated 12 inches of snow.

Winter Storm, Sierra Madre Range

When
February 27, 2:00 PM MST to February 28, 3:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Blackhall Mountain SNOTEL site (elevation 9820 ft) estimated 14 inches of snow.

Winter Storm, North Snowy Range Foothills

When
February 27, 2:00 PM MST to February 28, 3:00 AM MST
Where
North Snowy Range Foothills forecast zone
Reported by
Law Enforcement
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Four to six inches of snow was observed from Arlington to Elk Mountain. Wind gusts of 45 to 55 mph created very low visibilities in blowing and drifting snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686855, 686856, 686857, 686858, 686859, 686860, 686862.